Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 288, NWS Shreveport, LA

July 4, 2011Ouachita Parish, Union Parish, Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 4, 2011, 5:32 PM CDT for Ouachita Parish, Union Parish, Louisiana; Union County, Arkansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 5:32 PM CDT (22:32 UTC)
Expired
Jul 4, 2011, 6:30 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Union County, AR, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 164 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:45 PM CDTTSTM WND DMGStrong, ARPOWER LINES AND POLES DOWN ALONG HWY 82 W NEAR STRONG, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS54 KSHV 042232
SVRSHV
ARC139-LAC073-111-042330-
/O.NEW.KSHV.SV.W.0288.110704T2232Z-110704T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITY OF HUTTIG...

* UNTIL 630 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HUTTIG...AND
  MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
FARMERVILLE...STERLINGTON...MARION

LAT...LON 3258 9225 3275 9243 3314 9251 3322 9222
      3321 9218 3319 9217 3317 9214 3310 9213
      3297 9207 3287 9207 3280 9205 3272 9206
      3270 9200
TIME...MOT...LOC 2230Z 312DEG 6KT 3304 9221

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:11 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 3:11 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT MON JUL 4 2011

.DISCUSSION...
WEAK SURFACE BOUNDARY EXTENDING ALONG A LINE FROM NEAR MCALESTER
OKLAHOMA TO MONTICELLO ARKANSAS HAS BEEN THE FOCUS OF CONVECTION
THROUGH MUCH OF THE AFTERNOON AS AN UPPER-LEVEL TROUGH DIGS SOUTH
THROUGH OKLAHOMA. DUE TO THE SOUTHWARD PROGRESSION OF THE UPPER-LEVEL
TROUGH...LEFT CHANCE POPS ACROSS OKLAHOMA AND ARKANSAS ZONES
THROUGH MIDNIGHT.

MODEL GUIDANCE ADVERTISING HIGHS IN THE LOWER TO MIDDLE 90S
THROUGH MUCH OF THE FORECAST PERIOD DUE TO INCREASED CLOUD COVER
AND PRECIPITATION ASSOCIATED WITH THE NEARLY STATIONARY UPPER-
TROUGH THAT WILL REMAIN PARKED ACROSS THE REGION. HOWEVER...SINCE
RECENT TRENDS HAVE INDICATED A COOL BIAS WITH THE GFS OVER THE
PAST SEVERAL DAYS...KEPT TEMPERATURES ABOVE THE MODEL GUIDANCE BUT
BELOW 100 DEGREES.

STATIONARY SURFACE BOUNDARY WILL WAVER ACROSS THE REGION THROUGH
THE FORECAST PERIOD...PRODUCING LIGHT WINDS AND A TRIGGER FOR
AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY. /05/

&&

.AVIATION...
MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. SCATTERED CONVECTION
ACROSS THE REGION THIS AFTERNOON AND EVENING...BECOMING ISOLATED
AFTER 03Z. SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS WILL SEE THE
MOST COVERAGE. HAZARDS FROM THE CONVECTION WILL INCLUDE STRONG WIND
SHEAR...SEVERE TURBULENCE AND HAIL. SURFACE WINDS MAINLY SOUTH TO
SOUTHWEST...GENERALLY  LESS THAN 10 KTS BUT OUTFLOW BOUNDARIES
CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO 40 KTS
COMMON AND POTENTIALLY HIGHER.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  97  73  97  75 /  30  30  20  20  20
MLU  74  97  71  98  73 /  30  40  30  20  20
DEQ  69  97  70  98  70 /  50  20  20  20  20
TXK  73  97  70  98  72 /  50  30  20  20  20
ELD  73  97  69  97  71 /  50  40  30  20  20
TYR  75  98  75  98  76 /  30  20  20  20  20
GGG  73  98  74  98  74 /  30  30  20  20  20
LFK  77  97  76  96  76 /  20  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, Jul 4, 11:54 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT MON JUL 4 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF THE AREA...WITH INCREASED COVERAGE ACROSS SOUTHERN
ARKANSAS. DUE TO CONTINUED HOT TEMPERATURES...STORMS COULD
EXHIBIT RAPID DEVELOPMENT...PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL. BOATERS ON AREA LAKES SHOULD ALSO BE PREPARED FOR DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HOT TEMPERATURES AND A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WORK WEEK.
WHILE INVOLVED IN OUTDOOR ACTIVITIES OVER THE NEXT SEVERAL
DAYS...REMEMBER THAT THUNDERSTORMS CAN PRODUCE PROLIFIC LIGHTNING
AND STRONG DOWNBURST WINDS. IF YOU HEAR THUNDER...MOVE INDOORS OR
TO A PLACE OF SAFETY.

.SPOTTER INFORMATION STATEMENT...
HE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:59 PM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union61 min
Jul 4, 6:11 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster64 min
Jul 4, 6:41 PM CDTSevere Thunderstorm WarningSHVUnion64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.